Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Aberdeen, SD

June 18, 2009Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2009, 3:17 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 3:17 PM CDT (20:17 UTC)
Expired
Jun 18, 2009, 4:15 PM CDT
In force
58 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:40 PM CDTTSTM WND GST 603 Se Hosmer, SDDIME SIZED HAIL AND 50-60 MPH WINDS
Jun 18, 3:40 PM CDTNON-TSTM WND GST 603 Se Hosmer, SDDIME SIZED HAIL AND 50-60 MPH WINDS
Jun 18, 3:55 PM CDTHAIL 13 Se Hosmer, SD
Jun 18, 3:55 PM CDTHAIL 1.259 Nw Ipswich, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 182017
SVRABR
SDC045-089-182115-
/O.NEW.KABR.SV.W.0039.090618T2017Z-090618T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  CENTRAL MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 415 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE OR
  LARGER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF LONG
  LAKE TO 7 MILES NORTHEAST OF HILLSVIEW TO HOSMER...MOVING EAST AT
  15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOSMER AROUND 330 PM CDT...
  LONG LAKE AROUND 340 PM CDT...
  ROSCOE AROUND 350 PM CDT...
  SPRING CREEK COLONY AROUND 415 PM CDT...

THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 230 AND 258.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED NEAR EUREKA AROUND 315 PM 
CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. BE
ALERT TO CHANGING CONDITIONS.

&&

LAT...LON 4594 9892 4594 9886 4544 9912 4545 9971
      4571 9955 4595 9944 4595 9892
TIME...MOT...LOC 2016Z 264DEG 13KT 4593 9928 4572 9941
          4557 9954

$$
HINTZ
1 follow-up statement
000 
WWUS53 KABR 182043
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT THU JUN 18 2009

SDC045-089-182115-
/O.CON.KABR.SV.W.0039.000000T0000Z-090618T2115Z/
MCPHERSON SD-EDMUNDS SD-
343 PM CDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL EDMUNDS AND CENTRAL MCPHERSON COUNTIES...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE OR LARGER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
LONG LAKE TO 9 MILES SOUTH OF LONG LAKE TO HOSMER...MOVING EAST AT 15
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LONG LAKE AND ROSCOE AROUND 345 PM CDT...

NICKEL SIZED HAIL WAS REPORTED AT NEAR HOSMER AROUND 310 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. BE
ALERT TO CHANGING CONDITIONS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH
DAKOTA.

&&

LAT...LON 4545 9954 4571 9941 4595 9928 4595 9892
      4594 9892 4594 9886 4544 9912
TIME...MOT...LOC 2043Z 264DEG 13KT 4594 9914 4573 9927
          4558 9936

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:17 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 18, 3:17 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT THU JUN 18 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
AN ACTIVE EVENING IN STORE FOR THE REGION. PER WATER VAPOR IMAGERY A
WAVE ALOFT IS MOVING ACROSS THE REGION LATE THIS AFTERNOON
PROVIDING SOME LIFT AND MID LEVEL COOLING. MEANWHILE A WEAK BUT
EFFECTIVE WARM FRONT IS SPLAYED OUT EAST TO WEST ALONG THE SOUTH
DAKOTA/NORTH DAKOTA BORDER. STORMS THAT TRAVEL NEAR THIS BOUNDARY
HAVE THE BEST POTENTIAL FOR TORNADO GENESIS. PER MODEL DATA AND
RECENT 18Z RAOB...LOW LEVEL SHEAR IS FAIRLY WEAK...BUT OVERALL
DEEP LAYER SHEAR IS FAIRLY STRONG. THAT IN COMBINATION WITH PLENTY
OF ML/SFC BASED CAPE SUGGESTS SEVERE IS LIKELY THIS AFTERNOON AND
EVENING WITH ISOLATED SCT CELLS BECOMING A LINE AND TRACKING EAST
DURING THE EVENING. EVERYTHING SHOULD PUSH OFF INTO MINNESOTA BEFORE
MIDNIGHT. BEHIND THE SYSTEM THE WEATHER LOOKS FAIRLY QUIET FOR A
COUPLE DAYS WITH MAYBE SOME SHOWERS OVER THE EASTERN CWA ON
FRIDAY...AND THEN AGAIN LATE SATURDAY NIGHT AND SUNDAY AS MORE
ENERGY RIDES UP AND OVER THE MID LEVEL RIDGE. TEMPERATURES WILL BE
SEASONAL TO SLIGHTLY ABOVE NORMAL THROUGH MUCH OF THE TIME PERIOD.

.LONG TERM...SUNDAY AM THROUGH THURSDAY
GOOD OVERALL AGREEMENT EXISTS WITH UPPER FEATURES THROUGH THE
EXTENDED. UPPER PATTERN IS DOMINATED BY PERSISTENT WEST COAST
TROUGH AND SOUTHWESTERLY FLOW ALOFT. PARADE OF EMBEDDED SHORTWAVES
PROMISES A DAILY ENVIRONMENT SET FOR THUNDERSTORMS. LONG RANGE
ENSEMBLES INDICATE BOTH H85/925 AND PWAT ANOMALIES OF +1 STANDARD
DEVIATION...SO TEMPERATURES AND HUMIDITY WILL RUN WARMER/MORE
HUMID THAN THE CLIMATOLOGICAL AVERAGE FOR LATE JUNE.

&&

.AVIATION...
MAJORITY VFR CONDITIONS EXPECTED THROUGH THE PERIOD OUTSIDE OF THE
THUNDERSTORM ACTIVITY ANTICIPATED DURING THE AFTERNOON/EVENING
HOURS. KMBG/KPIR TERMINALS HAVE THE LOWER PROBABILITY OF STORMS
EARLY THIS AFTERNOON...WITH HIGHER PROBABILITY TO THE EAST THIS
EVENING. ACTIVITY WILL CLEAR AND VFR CONDITIONS WILL RETURN TO THE
AREA OVERNIGHT. FOG MAY SET IN IF HEAVY PRECIPITATION IS REALIZED
AT ANY OF THE TAF SITES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 18, 1:58 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
158 PM CDT THU JUN 18 2009

MNZ039-046-SDZ003>011-015>023-034>037-191900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-
158 PM CDT THU JUN 18 2009 /1258 PM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORM ARE POSSIBLE THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS IS
HIGH WINDS AND HAIL...HOWEVER ISOLATED TORNADOES MAY ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH NONE
EXPECTED TO BECOME SEVERE. AN ACTIVE WEATHER PATTERN RETURNS TO
THE AREA ON SATURDAY NIGHT...WITH THUNDERSTORM CHANCES PERSISTING
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SDZ033-045-048-051-191900-
STANLEY-JONES-LYMAN-BUFFALO-
158 PM CDT THU JUN 18 2009 /1258 PM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STORMS ARE POSSIBLE THIS AFTERNOON HOWEVER THEY ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY WITH NONE
EXPECTED TO BECOME SEVERE. AN ACTIVE WEATHER PATTERN RETURNS TO
THE AREA ON SATURDAY NIGHT...WITH THUNDERSTORM CHANCES PERSISTING
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CONNELLY

In the hours before

Local storm report, Jun 18, 10:42 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TORNADO          12 SE SELBY             45.38N 99.86W
06/16/2009                   WALWORTH           SD   PUBLIC

            BRIEF TOUCHDOWN

&&

NWS
Local storm report, Jun 18, 1:41 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
141 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             1 N MCLAUGHLIN          45.83N 100.81W
06/18/2009  E1.00 INCH       CORSON             SD   EMERGENCY MNGR

            HAIL THE SIZE OF QUARTERS COVERING THE GROUND.

&&

KGILLE
Local storm report, Jun 18, 3:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     1 NE EUREKA             45.78N 99.61W
06/18/2009  E60 MPH          MCPHERSON          SD   LAW ENFORCEMENT

            NORTHWEST WIND, HEAVY RAIN, PEA SIZED HAIL.

&&

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:37 PM CDTSpecial Weather StatementABRJones53 min
Jun 17, 10:29 PM CDTSevere Thunderstorm WarningABRStanley21 min
Jun 17, 11:41 PM CDTSpecial Weather StatementABRSully34 min
Jun 18, 2:39 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson51 min
Jun 18, 2:47 PM CDTTornado WarningABRCampbell, McPherson43 min
Jun 18, 2:55 PM CDTTornado WarningABRCampbell, McPherson50 min
Jun 18, 3:33 PM CDTSpecial Weather StatementABRDewey27 min
Jun 18, 3:49 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson56 min
Jun 18, 4:13 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson16 min
Jun 18, 4:43 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink62 min
Jun 18, 6:15 PM CDTSevere Thunderstorm WarningABRRoberts60 min
Jun 18, 6:34 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.